Extra Strength Tylenol sold in the United States will have a new warning label on its bottles’ caps starting in Oct. of this year, according to a New York Daily News report on Friday.
The bright red warning informs persons who are using the drug that there are risks in taking too much of the very popular pain reliever – including possible death.
The company that manufactures Tylenol – MacNeil’s Johnson & Johnson - has decided to add the warning following lawsuits against the company as well as pressure from the federal government. Besides the warnings appearing on the Extra Strength Tylenol, in following months, warnings will be posted on other Tylenol products as well. It is asserted that millions of people use Extra Strength Tylenol every day.
The warning is to inform consumers that the drug – able to be purchased without a doctor’s prescription – contains acetaminophen which is a pain killer that has been found to be a major cause of sudden liver failure. According to the Centers for Disease Control and Prevention and the Food and Drug Administration, it has been reported that overdoses of acetaminophen have been the reason for some-55,000 to 80,000 persons showing up at hospital emergency rooms throughout the United States every year – while being the cause of death for 500 people or more.
Besides Tylenol, Sudafed sinus pills, Excedrin pain tablets, and Nyquil cold formula also contain acetaminophen - yet Tylenol is the first product to warn consumers of the dangers in overdosing. Data shows that about 25 percent of people in the United States use a product with acetaminophen every week. The Information Resources Incorporated – a retail data service – maintains that in excess of $1.75 billion were spent on such products in 2012.
The warning on the new Tylenol cap will say “Contains acetaminophen – Always read the label.”
A typical two-pill dosage of Extra Strength Tylenol has 1,000 milligrams of acetaminophen as compared to only 650 milligrams in regular Tylenol. Reportedly, the extra strength dosage far outsells the regular dosage. The report says that most experts believe the drug is safe when taken as directed – eight pills or less a day.